Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 511, NWS Norman, OK

August 10, 2018Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 10, 2018, 7:53 PM CDT for Kiowa County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 7:53 PM CDT (00:53 UTC)
Expired
Aug 10, 2018, 8:45 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 70 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS54 KOUN 110053
SVROUN
OKC075-110145-
/O.NEW.KOUN.SV.W.0511.180811T0053Z-180811T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
753 PM CDT FRI AUG 10 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in southwestern Oklahoma...

* Until 845 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Cooperton, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gotebo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3507 9904 3507 9878 3488 9875 3488 9904
TIME...MOT...LOC 0053Z 000DEG 2KT 3495 9891 

HAIL...1.00IN
WIND...60MPH
 
$$

MAD
1 follow-up statement
818 
WWUS54 KOUN 110133
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
833 PM CDT FRI AUG 10 2018

OKC075-110145-
/O.CON.KOUN.SV.W.0511.000000T0000Z-180811T0145Z/
Kiowa OK-
833 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL KIOWA COUNTY...

At 833 PM CDT, a severe thunderstorm was located 4 miles northwest of
Cooperton, and is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3498 9904 3499 9884 3488 9881 3488 9904
TIME...MOT...LOC 0133Z 000DEG 2KT 3493 9891 

HAIL...0.88IN
WIND...60MPH
 
$$

MAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:45 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 5:45 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
545 PM CDT Fri Aug 10 2018

.DISCUSSION...
No changes to current forecast/grids, as isolated to scattered
convection persists across the area with localized reports of
damaging wind gusts.

&&

.AVIATION...
Thunderstorms are impacting the KWWR and KLAW terminals at this
time. Thunderstorm prospects at/near KOKC will increase within the
next hour with the passage of a northerly wind shift. Downbursts
and localized strong/variable winds may accompany storms.
Otherwise... convection will wane after sunset with lingering
scattered to broken ceilings above aviation thresholds and
persistently light/variable winds.

&&

.PREV DISCUSSION... /issued 347 PM CDT Fri Aug 10 2018/

DISCUSSION...
Scattered showers and storms are expected over the next few days
as a cutoff upper low waddles over west Texas through the weekend
before the models finally show enough it wandering far enough
north to get nudged out by the weak northern stream by mid-week
next week. The most widespread precipitation chances currently
look to be Sunday through Tuesday. With precipitable water values
approaching or exceeding two inches (especially in the southeast
half of the area) and weak flow, there could be some localized
heavy rain potential, especially Sunday/Monday. With the exit of
this system dependent on the subtle movement of the cutoff low
center and the weak flow in the pattern, do not have a lot of
confidence in the later time periods, although the models
currently are relatively consistent with this scenario.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  91  69  83 /  20  30  30  60
Hobart OK         70  91  70  85 /  30  40  30  60
Wichita Falls TX  71  92  72  85 /  30  30  40  60
Gage OK           65  90  67  85 /  20  10  20  40
Ponca City OK     68  93  70  87 /  20  20  20  50
Durant OK         71  89  71  86 /  20  30  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/20
Hazardous weather outlook, Aug 10, 4:06 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
406 PM CDT Fri Aug 10 2018

OKZ004>048-050>052-TXZ083>090-112115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
406 PM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will continue to develop and
move across portions of the area through tonight. Brief strong
wind gusts, heavy rain, and lightning are the main concerns with
any storms that occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible through the middle of next week
with the greatest coverage of storms occurring Sunday through
Tuesday. Severe storms are unlikely. Some storms may produce heavy
rainfall amounts.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 10, 6:36 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
636 PM CDT FRI AUG 10 2018

OKZ024-025-027-029-110000-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-
636 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...southwestern
Oklahoma...southeastern Canadian and northwestern Cleveland Counties
Until 700 PM CDT....

AT 634 PM CDT, a strong thunderstorm was located over southwestern
Oklahoma City, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3546 9762 3537 9763 3532 9765 3532 9766
      3534 9767 3531 9767 3529 9776 3535 9781
      3548 9775
TIME...MOT...LOC 2334Z 17DEG 11KT 3542 9771

MAD
Special weather statement, Aug 10, 7:12 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
712 PM CDT FRI AUG 10 2018

OKZ031-032-042-110045-
Pontotoc OK-Hughes OK-Seminole OK-
712 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...
southwestern Hughes and southeastern Seminole Counties Until 745 PM
CDT....

AT 707 PM CDT, a strong thunderstorm was located near Sasakwa. This
storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3505 9635 3486 9628 3480 9653 3500 9664
TIME...MOT...LOC 0007Z 69DEG 2KT 3493 9647

MAD
Special weather statement, Aug 10, 7:29 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
729 PM CDT FRI AUG 10 2018

OKZ023-024-027-110100-
Grady OK-Canadian OK-Caddo OK-
729 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...south
central Canadian and northeastern Caddo Counties Until 800 PM CDT....

AT 725 PM CDT, a strong thunderstorm was located near Minco, moving
southwest at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3537 9791 3524 9792 3525 9804 3528 9815
      3540 9804
TIME...MOT...LOC 0025Z 28DEG 6KT 3533 9799

MAD
Special weather statement, Aug 10, 7:32 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
732 PM CDT FRI AUG 10 2018

OKZ008-110100-
Kay OK-
732 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 800
PM CDT....

AT 730 PM CDT, a strong thunderstorm was located 6 miles east of
Chilocco, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3682 9682 3683 9699 3689 9714 3700 9707
      3700 9681
TIME...MOT...LOC 0030Z 11DEG 13KT 3699 9694

MAD
Special weather statement, Aug 10, 7:36 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
736 PM CDT FRI AUG 10 2018

OKZ011-110100-
Major OK-
736 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Major County Until 800 PM
CDT....

AT 735 PM CDT, a strong thunderstorm was located 9 miles west of
Fairview, moving southwest at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3640 9865 3631 9849 3620 9863 3630 9877
TIME...MOT...LOC 0035Z 32DEG 3KT 3631 9864

MAD
Special weather statement, Aug 10, 7:38 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
738 PM CDT FRI AUG 10 2018

OKZ035-110115-
Kiowa OK-
738 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa County Until
815 PM CDT....

AT 735 PM CDT, a strong thunderstorm was located 7 miles south of
Gotebo, moving southwest at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3511 9893 3500 9876 3484 9890 3497 9907
TIME...MOT...LOC 0035Z 32DEG 3KT 3497 9892

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:12 PM CDTSpecial Weather StatementOUNHughes33 min
Aug 10, 7:29 PM CDTSpecial Weather StatementOUNCanadian31 min
Aug 10, 7:32 PM CDTSpecial Weather StatementOUNKay28 min
Aug 10, 7:36 PM CDTSpecial Weather StatementOUNMajor24 min
Aug 10, 7:38 PM CDTSpecial Weather StatementOUNKiowa37 min
Aug 10, 8:24 PM CDTSpecial Weather StatementOUNKay36 min
Aug 10, 8:35 PM CDTSpecial Weather StatementOUNKiowa25 min
Aug 11, 1:28 PM CDTSpecial Weather StatementOUNLincoln32 min
Aug 11, 1:40 PM CDTSpecial Weather StatementOUNCuster35 min
Aug 11, 1:56 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 11, 2:00 PM CDTSpecial Weather StatementOUNCuster30 min
Aug 11, 2:31 PM CDTSpecial Weather StatementOUNOklahoma29 min
Aug 11, 2:34 PM CDTSpecial Weather StatementOUNCuster26 min
Aug 11, 2:51 PM CDTSpecial Weather StatementOUNLogan24 min
Aug 11, 2:53 PM CDTSpecial Weather StatementOUNWashita37 min
Aug 11, 3:06 PM CDTSpecial Weather StatementOUNOklahoma24 min
Aug 11, 3:08 PM CDTSpecial Weather StatementOUNLogan22 min
Aug 11, 3:14 PM CDTSpecial Weather StatementOUNCuster16 min
Aug 11, 3:15 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma60 min
Aug 11, 3:20 PM CDTSpecial Weather StatementOUNLogan25 min
Aug 11, 3:31 PM CDTSpecial Weather StatementOUNCuster29 min
Aug 11, 3:40 PM CDTSpecial Weather StatementOUNCleveland35 min
Aug 11, 3:54 PM CDTSpecial Weather StatementOUNKingfisher36 min
Aug 11, 3:56 PM CDTSpecial Weather StatementOUNBlaine34 min
Aug 11, 4:00 PM CDTSpecial Weather StatementOUNCleveland30 min
Aug 11, 4:04 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo41 min
Aug 11, 4:24 PM CDTSpecial Weather StatementOUNKingfisher36 min
Aug 11, 4:26 PM CDTSpecial Weather StatementOUNLincoln34 min
Aug 11, 4:41 PM CDTAreal Flood AdvisoryOUNBlaine, Custer64 min
Aug 11, 4:47 PM CDTSpecial Weather StatementOUNTillman28 min
Aug 11, 4:52 PM CDTSpecial Weather StatementOUNHarmon38 min
Aug 11, 5:12 PM CDTSpecial Weather StatementOUNGrady33 min
Aug 11, 5:19 PM CDTSpecial Weather StatementOUNJackson26 min
Aug 11, 5:37 PM CDTSpecial Weather StatementOUNJackson23 min
Aug 11, 5:42 PM CDTSpecial Weather StatementOUNTillman33 min
Aug 11, 6:18 PM CDTSpecial Weather StatementOUNJackson27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.